banner
toolbar
September 17, 1998

Over-the-Counter 'Dietary Supplements' Can Be Harmful, Reports Say

By DENISE GRADY

People trying to treat their own ailments with remedies from health-food stores have become severely ill from pills and powders sold as "dietary supplements," according to six separate reports being published Thursday in the New England Journal of Medicine.

Lead poisoning, impotence, lethargy, nausea, vomiting, diarrhea and abnormal heart rhythms were among the disorders described, resulting from powerful herbs, toxic contaminants or the presence of potent drugs or hormones in products that were supposed to be "all natural" and free of drugs.

In addition, several children with cancer worsened when their parents rejected conventional therapy in favor of alternative methods.

The six reports -- three articles and three letters to the editor -- involved only about a dozen patients, but Dr. Marcia Angell, executive editor of the journal, said, "I think this is the tip of the iceberg." The six different reports reached the journal over a period of several months, Dr. Angell said, and were not solicited by the editors.

In a sharply worded editorial accompanying the reports, she and Dr. Jerome Kassirer, the editor in chief of the journal, criticized supplement makers and practitioners of alternative medicine for advocating unproven and potentially harmful treatments. "Alternative treatments should be subjected to scientific testing no less rigorous than that required for conventional treatments," they wrote.

Taken together, the editorial and multiple case studies from the medical establishment amount to a throwing down of the gauntlet before the booming supplement industry. The cases demonstrate that consumers can be harmed by seemingly innocuous herbs and nutritional supplements, and lend weight to the argument that the loosely regulated industry should be held more accountable for its products.

Unlike drugs, dietary supplements do not have to be proved safe and effective before they are put on the market. Dr. Angell said that if supplements were held to the same standard as drugs, " the onus would be on the manufacturers to prove safety and efficacy, and I think most of them would shut down."

She was especially critical of the Dietary Supplement Health and Education Act of 1994, which weakened the authority of the Food and Drug Administration to regulate vitamins, herbal remedies and other products classified as dietary supplements. The supplement industry boomed after the law was passed, from an $8 billion a year business in 1994 to nearly $12 billion a year in 1997.

Dr. Annette Dickinson, a spokeswoman for the Council on Responsible Nutrition, a Washington, D.C., trade association representing supplement makers, called the editorial an "unjustified broadside." She said the law was adequate to safeguard the public, and that the industry had no more errors or mishaps than food or pharmaceutical producers.

Dr. William Schultz, deputy commissioner for policy at the FDA, said that before 1994, if the agency had concerns about a supplement, it could order the substance off the market until the manufacturer proved it safe. "The biggest impact was that a lot of products probably never got to market," he said.

In 1994, Schultz said, "Congress changed the rules." The law stipulated that to take a product off the market, the FDA would have to prove it unsafe. In practice, that means hazardous products may go undetected until someone is harmed by them, as in the cases being reported Thursday.

In an especially impassioned report, Dr. Max Coppes and his colleagues, pediatric cancer specialists at Alberta Children's Hospital in Calgary, described two cases in which parents of children with cancer decided to forego chemotherapy and radiation in favor of alternative treatments.

One patient was a 15-year-old boy with Hodgkin's disease, a cancer of the lymphatic system that can be cured in more than 80 percent of patients if standard treatment is begun promptly. But the family rejected conventional therapy and instead used an herbal product.

Within a few months the boy had become sicker, and the family wanted to switch to conventional therapy. By then, the disease had progressed, requiring higher doses of chemotherapy that would pose more risk from side effects than the treatment that had been planned originally.

"Until now, neither I nor my three colleagues had encountered families choosing alternative treatments as the only therapy for children with cancer," Coppes said, adding that the boy survived. But during the past year, they have had four such cases.

Doctors also sounded a warning about herbal products imported from Asia. A journal article reported that 83 of 260 samples tested by the California Department of Health Services contained poisonous heavy metals such as lead, arsenic or mercury, or drugs not listed on the label.

The products have harmed people, said Dr. Richard Ko, a food and drug scientist with the Health Services Department. One patient taking an herbal preparation she got from an acupuncturist developed a condition in which she had essentially no white blood cells.

The woman's doctor thought she had leukemia. But the acupuncturist alerted the health department about the herbal preparation, a product called zhong-gan ling. It turned out to contain a drug, dipyrone -- not listed on the label -- that has been kept off the market in the U.S. precisely because it is known to wipe out white cells.

The woman recovered, though she suffered a severe infection as a result of the lowered white cell count.

Last year in the United States, two women were hospitalized because of severe nausea and vomiting, and irregular heartbeats. Both had taken herbal mixtures that were marketed as a "program" to clean out the intestinal tract. Tests showed that one ingredient in the mixture, plantain (an herb, not the fruit of the same name), was contaminated with digitalis, a powerful heart drug that can be deadly in overdose.

In tracing the source of the contaminated plantain, FDA investigators led by Dr. Lori Love found it had been imported from Germany and shipped to more than 150 manufacturers, distributors and retailers. It was recalled, and later tests of other plantain supplies were negative for digitalis.

Dr. Dickinson, the spokeswoman for the supplement industry, said that the digitalis case actually showed that the law worked, because the FDA and industry worked together and quickly traced the contaminant and got products recalled.

In Scottsdale, Ariz., police stopped a driver who appeared drunk. He was lethargic, vomiting and sweating profusely, and was taken to an emergency room. But he had not been drinking. Rather, a half hour before being arrested he had taken two ounces of a liquid supplement called RenewTrient, marketed as a stimulator of growth hormone and an aid to body building.

Dr. Frank LoVecchio, an emergency-room doctor and toxicologist, and coauthor of a letter in the same issue of the journal about the case, said the supplement contained a chemical known as gamma-butyrolactone, which is also used in paint remover. "There's no way it promotes muscle growth," LoVecchio said. The chemical depresses the central nervous system by acting on the same parts of the brain as alcohol and the drug valium, he explained.

The label on RenewTrient warns that one ounce will induce deep sleep for 3 to 6 hours, from which a person may be "unarousable." It also says excessive doses will cause sweating, muscle spasms, vomiting, bedwetting and diarrhea, and that the best treatment is to "sleep it off."

A spokesman for RenewTrient's manufacturer responded to LoVecchio's report by saying that the patient had ignored the label and taken an overdose, but recovered on his own within a few hours nonetheless, and that the product is safe.

Another team of doctors studied a mixture of herbs called PC-SPES that many men are taking for prostate cancer. Dr. Robert DiPaola, an oncologist at the Cancer Institute of New Jersey in New Brunswick, said some patients take the herbs on the assumption that they are a non-hormonal alternative to the female hormone estrogen, which has been used to slow the growth of prostate cancer.

But the researchers found that PC-SPES had "incredible estrogenic activity," DiPaola said. Like estrogen, the supplement did slow the progression of prostate tumors. But, also like estrogen, it caused marked adverse effects: sore, swollen breasts, loss of libido and, in one case, a blood clot in the foot.

DiPaola said that standard treatments like the drug Lupron are as powerful and less toxic than PC-SPES. Even so, he said, some patients opted to continue taking PC-SPES even when they learned the outcome of the study.

"This is an example of how patients can be taking herbal combinations and be unaware, and even the companies selling them can be unaware, of how they work and how potent and toxic they can potentially be," he said. "There is no such thing as a safe agent just because the word 'natural' is attached to it. Patients need to be warned and careful."




Home | Site Index | Site Search | Forums | Archives | Marketplace

Quick News | Page One Plus | International | National/N.Y. | Business | Technology | Science | Sports | Weather | Editorial | Op-Ed | Arts | Automobiles | Books | Diversions | Job Market | Real Estate | Travel

Help/Feedback | Classifieds | Services | New York Today

Copyright 1998 The New York Times Company